Clinical Negligence & Catastrophic Injury Solicitors
Woman dies following pharmacy error.
A family is suing a Bristol pharmacy after a woman in her sixties died because she was given the wrong prescription.
Grandmother Dawn Britton, 62, went into a fatal coma after spending weeks taking pills to alleviate diabetes dispensed by the pharmacy, even though she did not have the condition.
An inquest heard that Mrs Britton, who has five grandchildren, died after the tablets had lowered her blood sugar to deadly levels. The coroner at Avon Coroners Court, sitting at Flax Bourton, near Bristol, Maria Voisin, said that her death was due to taking medicine dispensed in "error by a pharmacist."
Mrs Britton’s children have now said that they are suing the branch of Jhoots Pharmacy in Kingswood, Bristol, because no-one had been held responsible for the fatal error.
Her son, Lee Britton, 41, a gas meter reader, said: "We were told it was not in the public interest to prosecute, but how can people be allowed to get away with killing our mother? As a gas meter reader, I am expected to spot any problems at customers' houses. If I checked a meter and it blew up the next day, I'd be held accountable. Our mum has been killed, and it's swept under the carpet. It's disgraceful.
The inquest was told that Mrs Britton, of Kingswood, visited the pharmacy in August 2013 to collect regular prescription medication to treat her Crohn's disease but, instead of the Prednisolone tablets, she was handed Gliclazide pills, used by diabetics, by a locum pharmacist.
She was rushed to hospital a month later after her son found her slumped unconscious on her sofa next to a packet of the pills. Mrs Britton stayed in a coma for a month and died on November 20.
During the inquest, the pharmacy said the locum had not followed procedures. The locum - who apologised to the family from the witness box - denied the pharmacy’s claims and insisted she had followed the protocols correctly.
Recording a narrative verdict, coroner Maria Voisin said: "Mrs Britton died of hypoxic brain injury as a result of profound hypoglycaemia caused by having taken Gliclazide tablets dispensed for her in error by a pharmacist."
Kim Daniells of the CNCI team, commenting on the Inquest findings, said "this a tragic case. Pharmacy staff are often in a position to identify any errors in prescription made by clinicians. That an error of this sort could be made at the pharmacy is shocking. It is entirely understandable that her family should want to know how and why this occurred, and to be certain that this can never happen again".